South Dakota, 2019

Flooding in South Dakota, September 11 to 16, 2019

September 11 to 16, 2019 · NWS FSD · 24 events in 23 counties and zones

A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three day period. 52 inches).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22 million
Crop damage
$2.4 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A frontal zone remained locked in place under southwest flow aloft as a series of mid-level waves moved across the region over a three day period. Widespread heavy rainfall resulted and amounts reached two-day records for several locations including Platte (6.29 inches), White Lake (6.28 inches), Bridgewater (8.05 inches), Montrose (5.63 inches), Alexandria (8.30 inches), Madison (7.63 inches), Howard (7.05 inches), 2 miles south of Winfred (7.01 inches), and 2 miles north of Chester (8.52 inches). Flooding, both river and areal, tallied nearly $17 million dollars in damages across southeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 10, 5:09 PM CST, 10 hours 21 minutes earlier.

Area forecast discussion, Sep 10, 5:09 PM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019

There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.

The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.

Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.

Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019

The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.

Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.

Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.

Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019

Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for SDZ053>056-058>062-064>067.

MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for MNZ080-089-097-098.

IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for IAZ001.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Sep 10, 4:48 AM CST, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 AM CDT Tue Sep 10 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
548 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this evening in south central
South Dakota. Initial storms will be capable of hail to the size of
golf balls or a bit larger, winds to 70 mph and isolated tornadoes.
The storms will congeal into bowing segments during the evening
capable of wind gusts to 80 mph, hail of half dollar size and even
an isolated tornadoes moving across southeast South Dakota and into
adjacent sections of northwest Iowa and southwest Minnesota toward
midnight. A few severe storms may also precede the advancing larger
linear storms during the evening hours in northwest Iowa and
southwest Minnesota.

In addition to the severe weather threat, locally heavy rainfall is
possible, as much as 2 to 4 inches in some locations overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is likely from later Wednesday
afternoon through Wednesday night. Severe storms will be possible,
capable of large hail, damaging wind and tornadoes. Locally heavy
rainfall will again be possible, especially north of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

In the hours before

Local storm report, Sep 10, 10:33 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     4 N TEA                 43.51N 96.84W
09/10/2019  E70 MPH          MINNEHAHA          SD   TRAINED SPOTTER

&&
Local storm report, Sep 10, 10:46 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
09/10/2019                   MINNEHAHA          SD   TRAINED SPOTTER

            STREET FLOODING NEAR MINNESOTA AND 33RD
            STREET.

&&
Local storm report, Sep 10, 10:50 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HEAVY RAIN       5 NE SALEM              43.78N 97.32W
09/10/2019  M3.25 INCH       MCCOOK             SD   CO-OP OBSERVER

&&
Local storm report, Sep 10, 10:59 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     2 W SIOUX FALLS         43.54N 96.77W
09/10/2019                   MINNEHAHA          SD   EMERGENCY MNGR

            STRUCTURAL COLLAPSE WITH PEOPLE TRAPPED
            INSIDE.

&&
Local storm report, Sep 10, 11:09 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 AM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TORNADO          4 NW HARRISBURG         43.48N 96.74W
09/10/2019                   LINCOLN            SD   NWS EMPLOYEE

            CONFIRMED TORNADO SOUTH SIDE OF SIOUX FALLS.

&&
Local storm report, Sep 10, 11:23 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
09/11/2019                   BROOKINGS          SD   LAW ENFORCEMENT

            SEVERAL STREETS AROUND TOWN UNDER WATER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 flood. Local standard time, as filed.

Flood, McCook

When
September 11, 3:30 AM CST to September 16, 6:30 AM CST
Where
McCook County, 6.14 mi WSW of Bridgewater to 8.07 mi SE of Canistota
Cause
Heavy Rain
Property damage
$540,000
Crop damage
$52,000
Reported by
Emergency Manager
Coordinates
43.504, -97.605

Excessive rainfall from September 10-12 (8.27 inches in Bridgewater, 7.14 inches 6 miles northwest of Montrose, 6.08 inches in Montrose) caused extensive areal flooding. Hardest hit were areas near Montrose, where rising waters in the East Fork of the Vermillion River encroached on eastern portions of the city and prompted a mandatory evacuation of areas along First Avenue from Highway 38 to Main Street on September 12. Numerous county and township roads were washed out. Interstate 90 was closed from Humboldt to Bridgewater on September 12 and portions remained closed through September 16. State Highway 38 was closed from Montrose to Salem. Significant ponding of water also occurred in Spencer and Bridgewater. Lake Vermillion Recreational Area was closed due to flooding and remained closed through September 26 while damage was cleaned up. Property damage costs are rough estimates. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Hanson

When
September 11, 5:00 AM CST to September 15, 5:00 PM CST
Where
Hanson County, 9.73 mi WSW of Rockport to 4.11 mi ESE of Rockport
Cause
Heavy Rain
Property damage
$510,000
Crop damage
$38,000
Reported by
Emergency Manager
Coordinates
43.502, -97.962

September 10-12 brought up to 8.30 inches of rainfall at Alexandria, producing widespread areal flooding. The spillway at Hanson Lake washed out and damaged the roadway below the spillway. Numerous state, county and township roads were impassable due to water, including State Highway 42 east of Ethan. The property damage costs include estimates for public property losses. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lake

When
September 11, 5:30 AM CST to 2:00 PM CST
Where
Lake County, 4.74 mi E of Nunda to 3.84 mi SE of Chester
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.179, -96.925

Significant ponding of water occurred over much of the area around Madison and Chester. Street flooding occured throughout much of Madison. Property damage costs are rough estimates.

Flood, Beadle

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Beadle County, 14.73 mi WSW of Virgil to 9.99 mi S of Iroquois
Cause
Heavy Rain
Crop damage
$90,000
Reported by
Other Federal Agency
Coordinates
44.203, -98.698

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Brookings

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Brookings County, 6.06 mi SW of Sinai to 13.89 mi W of Medary
Cause
Heavy Rain
Property damage
$244,000
Crop damage
$204,000
Reported by
Emergency Manager
Coordinates
44.197, -97.128

Flooding resulted in damage to public infrastructure including county and township roads and culverts. Flooding also resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Clay

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Clay County, 1.83 mi S of Burbank to 4.52 mi NNE of Dalesburg
Cause
Heavy Rain
Crop damage
$22,000
Reported by
Other Federal Agency
Coordinates
42.724, -96.818

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Gregory

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Gregory County, 5.46 mi S of Paxton to 8.42 mi WSW of Ft Randall
Cause
Heavy Rain
Property damage
$205,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
43.001, -99.532

Flooding resulted in crop losses and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Hutchinson

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Hutchinson County, 5.21 mi SW of Tripp to 6.94 mi ESE of Menno
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$294,000
Reported by
Emergency Manager
Coordinates
43.173, -98.051

Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Kingsbury

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Kingsbury County, 6.4 mi SW of Esmond to 5.18 mi W of Oldham
Cause
Heavy Rain
Property damage
$52,000
Crop damage
$277,000
Reported by
Emergency Manager
Coordinates
44.198, -97.851

Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lincoln

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Lincoln County, 80.45 mi SSE of Oldham to 53.42 mi SSE of Oldham
Cause
Heavy Rain
Crop damage
$60,000
Reported by
Other Federal Agency
Coordinates
43.089, -96.920

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Miner

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Miner County, 9.87 mi W of Epiphany to 6.56 mi ESE of Canova
Cause
Heavy Rain
Property damage
$328,000
Crop damage
$69,000
Reported by
Emergency Manager
Coordinates
43.852, -97.848

Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Minnehaha

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Minnehaha County, 4.04 mi SW of Pumpkin Center to 5.42 mi E of Benclare
Cause
Heavy Rain
Property damage
$881,000
Crop damage
$232,000
Reported by
Emergency Manager
Coordinates
43.502, -97.127

Flooding resulted in crop losses and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Sanborn

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Sanborn County, 9.79 mi SW of Cuthbert to 10.45 mi E of Farwell
Cause
Heavy Rain
Property damage
$92,000
Crop damage
$101,000
Reported by
Emergency Manager
Coordinates
43.853, -98.330

Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Turner

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Turner County, 0.81 mi NE of Irene to 3.67 mi SE of Centerville
Cause
Heavy Rain
Property damage
$145,000
Crop damage
$57,000
Reported by
Emergency Manager
Coordinates
43.087, -97.157

Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Union

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Union County, 5.45 mi W of Elk Pt to 7.7 mi SW of Elk Pt
Cause
Heavy Rain
Crop damage
$382,000
Reported by
Other Federal Agency
Coordinates
42.685, -96.777

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Yankton

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Yankton County, 10.22 mi SW of Utica to 9.03 mi SW of Napa
Cause
Heavy Rain
Property damage
$165,000
Crop damage
$148,000
Reported by
Emergency Manager
Coordinates
42.882, -97.631

Flooding resulted in crop losses and damage to public infrastructure including county and township roads and culverts. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Jerauld

When
September 12, 12:00 AM CST to September 16, 12:00 PM CST
Where
Jerauld County, 9.76 mi W of Crow Lake to 19.33 mi SSE of Lane
Cause
Heavy Rain
Crop damage
$34,000
Reported by
Other Federal Agency
Coordinates
43.937, -98.925

Flooding resulted in crop losses across the area. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Charles Mix

When
September 12, 12:50 AM CST to September 16, 6:00 AM CST
Where
Charles Mix County, 8.8 mi ESE of Greenwood to 2.57 mi NE of Wagner
Cause
Heavy Rain
Property damage
$230,000
Crop damage
$12,000
Reported by
Emergency Manager
Coordinates
42.875, -98.218

Widespread areal flooding resulted after excessive rainfall from September 10-12, which brought 6.40 inches to Platte and 6.31 inches 2 miles northeast of Academy. Flooding resulted in crop losses and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Access was cut off to several homes with water rising to 6 to 12 inches deep across parts of Lake Andes. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Aurora

When
September 12, 1:00 AM CST to September 16, 8:00 AM CST
Where
Aurora County, 10.47 mi W of Aurora Center to 14.27 mi SE of Stickney
Cause
Heavy Rain
Property damage
$709,000
Reported by
Emergency Manager
Coordinates
43.508, -98.788

Around 80 percent of Aurora County experienced water over county and township roads, with the greatest impacts over the southern half of the county. Travel was not recommended from Thursday through Sunday. Interstate 90 was briefly closed between Plankinton and Mount Vernon due to areas of water across the roadway. Property damage costs include damage to public infrastructure.

Flood, Davison

When
September 12, 1:00 AM CST to September 16, 6:00 AM CST
Where
Davison County, 3.19 mi SW of Metzgerville to 9.54 mi S of Ethan
Cause
Heavy Rain
Property damage
$15 million
Crop damage
$13,000
Reported by
Emergency Manager
Coordinates
43.500, -98.319

Heavy rainfall from September 10-12 totalling 7 to 8 inches near Mitchell led to widespread areal flooding. Travel was significantly hampered across most of the county, including the closure of Interstate 90. Smaller creeks and ponding resulted in the closure of most township and county roads. Five miles south of Mitchell, a bridge over Enemy Creek was washed out, requiring a swift water rescue of one person who was overwhelmed by the current. Three residents located one-half mile east of this bridge were also evacuated from waist deep waters. This bridge was one of nine damaged across the county. A no-wake order was placed on Lake Mitchell due to extremely high water. Significant street flooding occurred around Mitchell for the better part of three days. Property damage costs are rough estimates. Flooding also resulted in the loss of crops. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Brule

When
September 12, 1:00 AM CST to September 15, 3:00 PM CST
Where
Brule County, 5.02 mi W of Bijou Hills to 2.88 mi ESE of Eagle
Cause
Heavy Rain
Property damage
$224,000
Crop damage
$27,000
Reported by
Emergency Manager
Coordinates
43.515, -99.250

Red Lake expanded enough to flood cattle feed lots, which then contributed to an outbreak of Avian Botulism due to the contaminated water. Flooding resulted in crop losses and damage to public infrastructure including county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Lake

When
September 12, 2:00 AM CST to September 16, 8:00 AM CST
Where
Lake County, 9.6 mi WSW of Orland to 8.83 mi SSE of Chester
Cause
Heavy Rain
Property damage
$1.4 million
Crop damage
$130,000
Reported by
Emergency Manager
Coordinates
43.850, -97.368

Heavy rain from September 10-12 (as much as 8.81 inches 2 miles north of Chester, 7.36 inches 4 miles west northwest of Rutland, and 7.01 inches 2 miles south of Winfred) led to widespread areal flooding. Flooding was most significant around Madison, where ponding waters led to the evacuation of 30 people by boat and payloader. As many as 200 residences were inundated by water in Madison. Highway 34 was closed both east and west of Madison, Highway 19 was closed south of Madison, and travel was not advised across most of the county with water over most township and county roads. Lake Herman State Park was closed due to high water and remained so for most of the month. No wake zones were established on Lake Madison, Lake Herman, and Brant Lake. Other flooding resulted in the loss of crops and damage to public infrastructure including numerous county and township roads, culverts, and some bridges. Property damage costs are rough estimates. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Moody

When
September 12, 2:00 AM CST to September 16, 12:00 PM CST
Where
Moody County, 15.13 mi NNW of Colman to 11.66 mi SSW of Colman
Cause
Heavy Rain
Property damage
$604,000
Crop damage
$62,000
Reported by
Emergency Manager
Coordinates
44.194, -96.886

Flooding resulted in some crop loss and extensive damage to public infrastructure including numerous county and township roads, culverts, and some bridges. The property damage costs include estimates for public property losses. Crop loss estimates provided by the United States Department of Agriculture.

Flood, Douglas

When
September 12, 7:00 AM CST to September 15, 8:00 PM CST
Where
Douglas County, 2.37 mi SW of Joubert to 5.52 mi SSE of Delmont
Cause
Heavy Rain
Property damage
$21,000
Crop damage
$59,000
Reported by
Emergency Manager
Coordinates
43.396, -98.704

Water was ponding over Highway 44 one-half mile west of the intersection with U.S. Highway 281. In addition, numerous county and township roads were inundated with water for several days and some loss of crops occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 858487, 858483, 858201, 863246, 863247, 863248, 863249, 863250, 863251, 863252, 863253, 863254, 863255, 863256, 863257, 863258, 864136, 858493, 857403, 858232, 860525, 858221, 860514, 858491.